Kim, J, Balsara, DS, Lyutikov, M et al. (3 more authors) (2015) On the linear stability of magnetized jets without current sheets - non-relativistic case. Monthly Notices of the Royal Astronomical Society, 450 (1). pp. 982-997. ISSN 0035-8711
Abstract
In this paper we consider stability of magnetized jets that carry no net electric current and do not have current sheets. The non-relativistic magnetohydrodynamics equations are linearized around the background velocity and the magnetic field structure of the jet. The resulting linear equations are solved numerically inside the jet. We find that introduction of current-sheet-free magnetic field significantly improves jet stability relative to unmagnetized jets or magnetized jets with current sheets at their surface. This particularly applies to the fundamental pinch and kink modes – they become completely suppressed in a wide range of long wavelengths that are known to become most pernicious to jet stability when the evolution enters the non-linear regime. The reflection modes, both for the pinch and kink instability, also become progressively more stable with increased magnetization.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society. (c) 2015, the Authors. Published by Oxford University Press on behalf of the Royal Astronomical Society. All rights reserved. Uploaded in accordance with the publisher's self-archiving policy. |
Keywords: | instabilities; MHD; methods: numerical; stars: jets; galaxies: jets |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 16 May 2016 10:22 |
Last Modified: | 16 May 2016 10:22 |
Published Version: | http://dx.doi.org/10.1093/mnras/stv606 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1093/mnras/stv606 |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:97633 |